by Ian Scofield
Earlier in the month a East Liverpool Police Officer, Chris Green responded to a drug related call. When the subjects noticed that they were going to be contacted they started to attempt to get rid of the drugs. In the process they ended up getting some on their clothes and inside the vehicle.
During the process of the arrest, Officer Green patted down the subject. What was different this time from every other search that Officer Green had ever made was that he forgot to follow one important department policy, he didn’t wear gloves. He thoroughly patted the subject down despite the odd white powder on the individual’s clothes.
Officer Green also assisted in searching the vehicle which also had narcotics spread around it.
All went normal during the rest of the contact. Every other department policy and safety procedure was followed. That includes other officers wearing their gloves.
After the incident Officer Green and other officers from his watch were at the station shooting the breeze. We all do this and it is great for decompressing during or after a busy day. While the officers were talking, the suspect Buckel made a statement that he wasn’t feeling well.
Luckily the other officers in the room called an ambulance right away. Officer Green also wiped some powder off his shirt while he was waiting for the ambulance.
Before the ambulance arrived Officer Green also started to have problems with his body and mind. His speech became very garbled and weird. Then he couldn’t speak at all. He describes the feeling as his body shutting down. When recalling the incident he remembers hearing everyone else talking but not being able to respond to them.
The medics that were treating the suspect also came to evaluate Officer Green. Immediately they gave him Narcan despite Officer Green’s insistence that he didn’t need it. Three other doses of Narcan were administered to the officer on his way to the hospital and at the hospital.
The subject Justin Buckel is being charged with felony assault for not warning the officer of the fentanyl.
We can all take an important story from this experience. First and foremost, safety comes first, last, and at all times. Do not forget to glove up, especially when white powder is involved. More and more often lethal drugs are being found in the possession of users.
Fentanyl is an opioid pain reliever that is far more powerful than morphine (between 50 and 100 times stronger). In the United States it has been classified as a schedule II drug and doctors are very hesitant to prescribe it due to its strength and addictive nature.
Here are the prescription names for Fentanyl:
Drug dealers use fentanyl to cut other drugs. It gives those who use said drugs a better high and sometimes mimics the pleasure of other opioids. It has a variety of names on the street but here are some of the most common:
Keep in mind that street names change and it might be referred to as something else in your area.
Symptoms of a Fentanyl Overdose:
Many of these symptoms are similar to that of a lack of lack of oxygen. If you believe that you may have come in contact with fentanyl or have come in contact with a suspicious substance you should go to a hospital to get checked out. You should never be alone as you might not get the chance to call for help.
Fentanyl can come in a variety of forms. It can be powdered, crystallized, tablet, liquid, or even in the form of lollipops. Another surprising form is spiked paper that contains the drug. Some jurisdictions have found fentanyl being sold in the form of Actiq lollipops.
Treatment for fentanyl overdoses is Narcan or formally known as Naloxone. It is important to note that treatment is required immediately and will often require larger than normal doses due to the potency of fentanyl.
One of the biggest problems for officers is that fentanyl can be drawn into the system by skin contact. That means simply touching it with your hands, arm, or face can send you into an overdose. And almost always does.
If you suspect that a subject has fentanyl or has any white powder on them, take proper safety precaution.s. For man departments that still only means gloving up. Due to the threat that the drug plays for officers many departments are starting to provide hospital style gowns and masks in addition to gloves so that officers can go home at night.
Just because of the lack of a white powder on a subject you shouldn’t skip gloving up. Gloves have become an important safety procedure and that has happened for a reason. It isn’t just some lawyer for your jurisdiction telling you to put gloves on for liability.
Fentanyl is also a major concern for K9 units. Any time that heroin or cocaine might be suspected you should be extremely cautious when handling your partner. Do not let them anywhere near any potential substances.
For those of us that work at hospitals this can be especially dangerous because often times we get people brought in who aren’t searched. No matter what department you work for though, you need to take the threat fentanyl plays seriously. Stay safe out there.
About the author:
Ian graduated Seattle University with a Bachelor's in Criminal Justice with a Specialization in Administration of Justice. He has held positions as an Auxiliary Public Safety Officer, a Security Patrol Supervisor, and as an in-house security officer for a major medical center. Through all of this he has picked up a wealth of experience, training, and education that he is happy to pass on to others. Ian can be reached at firstname.lastname@example.org.
Maximize Your Success!
Sign up for our newsletter and be the first to know when our seminars are coming to your area!